Alert archive / Mississippi / Tornado Warnings in 2009

Tornado Warning 51, NWS New Orleans, LA

September 13, 2009Pike County, Mississippi; Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Sep 13, 2009, 11:24 AM CDT for Pike County, Mississippi; Tangipahoa Parish, Louisiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2009, 11:24 AM CDT (16:24 UTC)
Expired
Sep 13, 2009, 11:45 AM CDT
In force
21 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Tangipahoa Parish, LA, Pike County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 131624
TORLIX
LAC105-MSC113-131645-
/O.NEW.KLIX.TO.W.0051.090913T1624Z-090913T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1124 AM CDT SUN SEP 13 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
  SOUTHWESTERN PIKE COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 1145 AM CDT

* AT 1124 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR KENTWOOD...
  OR 10 MILES NORTHEAST OF GREENSBURG...MOVING NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OSYKA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3104 9049 3099 9037 3088 9051 3094 9056
      3096 9056
TIME...MOT...LOC 1625Z 221DEG 9KT 3092 9053

$$
1 follow-up statement
000 
WWUS54 KLIX 131646
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1146 AM CDT SUN SEP 13 2009

LAC105-MSC113-131656-
/O.EXP.KLIX.TO.W.0051.000000T0000Z-090913T1645Z/
TANGIPAHOA LA-PIKE MS-
1146 AM CDT SUN SEP 13 2009

...THE TORNADO WARNING FOR SOUTH CENTRAL PIKE COUNTY...AND
NORTHWESTERN TANGIPAHOA PARISH HAS EXPIRED...

LAT...LON 3104 9049 3099 9037 3088 9051 3094 9056
      3096 9056
TIME...MOT...LOC 1624Z 221DEG 9KT 3092 9053

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 13, 8:44 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 13, 8:44 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
844 AM CDT SUN SEP 13 2009

.UPDATE...
...SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS MORNING. ANOTHER MOIST AND
INCREASINGLY UNSTABLE SOUNDING THIS MORNING WITH A PW OF 2.22
INCHES AND AN LI OF -4.5. A DEEP SOUTHERLY FLOW CONTINUES AS
MOISTURE IS BEING PUMPED UP FROM THE AREA OF LOW PRESSURE TO THE
WEST OF THE REGION. AREAS OF FOG FORMED THIS MORNING...PRIMARILY
ON THE NORTH SHORE OF LAKE PONTCHARTRAIN WHERE DEW POINT
DEPRESSIONS WERE AROUND ZERO UP TO AROUND 1300 FEET.

&&

.PREV DISCUSSION... /ISSUED 425 AM CDT SUN SEP 13 2009/

..MORE RAIN EXPECTED THROUGH MUCH OF THE FCST...

SHORT TERM...WET PATTERN TO REMAIN IN OUR FUTURE. TWO UPPER LOWS
ACROSS THE CONUS(ONE LOCATED OVER WY AND THE OTHER IN TX) HAVE
ESSENTIALLY CREATED A BLOCKED UPPER PATTERN. THIS WILL GENERALLY
LEAD TO MORE OF THE SAME WITH BOUTS OF MODERATE TO HEAVY SHRA WITH
EMBEDDED TSRA OVER THE NEXT FEW DAYS AND POSSIBLY THROUGH MUCH OF
THE WORK WEEK. PATCHY MODERATE TO DENSE FOG MAINLY OVER THE
NORTHSHORE AND ALONG I-55 B/T THE LAKES DEVELOPED AFTER MIDNIGHT.
THANKS TO THE HEAVY RAIN THAT OCCURRED YESTERDAY OVER THESE
AREAS...ALONG WITH LITTLE MID AND HIGH CLOUDS AND VERY LIGHT WINDS
HELPED TO GET FOG GOING. THE FOG SHOULD START TO BURN OFF WITH
SUNRISE.

TODAY...THE UPPER LOW OVER TX WILL CONTINUE TO PROVIDE SUFFICIENT
LIFT ACROSS THE LOWER MS VALLEY TO GET CONVECTION GOING ONCE AGAIN.
THIS APPEARS TO ALREADY BE EVIDENT IN THE 7Z WV WITH THE NEXT
IMPULSE APPROACHING THE LOWER/MID TX COAST AND INCREASING SHRA/TSRA
COVERAGE OVER THE NWRN GULF. THIS IMPULSE WILL CONTINUE TO ROUND THE
UPPER LOW AND MOVE TWRDS THE CWA LATER THIS MORNING AND THROUGH THE
AFTN. AMPLE MOISTURE IS ALREADY IN PLACE(PWS ABV 2.25) AND ONCE WE
BEGIN TO FEEL THE EFFECTS OF THE APPROACHING IMPULSE RAIN COVERAGE
WILL JUST INCREASE. RAIN WILL ALREADY BE MOVING IN FROM THE GULF
BEFORE SUNRISE BUT I REALLY EXPECT TO SEE COVERAGE PICK UP AROUND
15/16Z AND LASTING THROUGH MUCH OF THE AFTN AS ANOTHER DECENT SHIELD
OF RAIN WITH EMBEDDED TSRA MOVES ACROSS THE REGION.

AS FOR THE RISK OF SVR...IT IS QUITE MINIMAL BUT THAT IS NOT TO SAY
WE CANT SEE ANYTHING. OVERALL INSTABILITY IS LACKING BUT AS OUR SFC
LOW TRIES TO TAKE SHAPE AND MOVE TWRDS THE SABINE RIVER WE WILL HAVE
SOME LL WIND SHEAR TO WORK WITH. IF THERE ARE ANY BREAKS IN THE
CLOUDS THE LL INSTABILITY WILL INCREASE AND WITH LCLS BEING QUITE
LOW THIS WOULD ENHANCE THE RISK OF SEEING A WEAK TORNADO OR
TWO...ESPECIALLY FROM ANY CELLS THAT DEVIATE FROM THE GENERAL FLOW.

CONVECTION WILL ONCE AGAIN START TO WANE AS WE MOVE INTO THE EVN AND
OVERNIGHT HRS AS TODAYS IMPULSE PULLS OUT BUT ONCE AGAIN LOOK FOR
THE NEXT IMPULSE TO ROUND THE CORNER AND PUSH IN TOWARDS THE CWA
DURING THE MID TO LATE MORNING HRS MON. MONDAY WILL LIKELY BE A
CARBON COPY OF TODAY.

ONE MORE THING FOR BOTH TODAY AND MON...EVEN THOUGH THE FLASH FLOOD
WATCH HAS BEEN CANCELLED SHRA AND TSRA WILL STILL BE EFFICIENT AND
WE ARE STILL EXPECTING WIDESPREAD 2-3 INCHES WITH LOCALLY HIGHER
AMOUNTS OVER THE NEXT TWO DAYS. /CAB/

LONG TERM...LOOK FOR THE WET WEATHER TO CONTINUE. THE ECMWF AND GFS
ARE IN DECENT AGREEMENT THROUGH AT LEAST THU BUT BY THEN THERE ARE
SOME DIFFERENCES IN HOW THE MDLS HANDLE THE UPPER PATTERN. RIGHT NOW
CONFIDENCE IS QUITE LOW IN HOW THE PATTERN WILL EVOLVE BUT GIVEN
THIS TYPE OF BLOCKING PATTERN I WILL LEAN TWRDS A SLOWER SOLN. IN
THIS CASE IT IS THE GFS.

BY TUE THE UPPER LOW WILL HAVE MADE VERY LITTLE PROGRESSION EWRD AND
SHOULD GENERALLY BE OVER THE ARKLATEX. AS FOR THE BROAD SFC LOW IT
WILL BASICALLY BE SITTING OVER THE LOWER MS VALLEY. WE WILL SEE
ANOTHER IMPULSE APPROACH THE REGION SOMETIME BUT WITH LIFT IN
GENERAL OVER THE REGION SCT TO NUMEROUS SHRA AND TSRA WILL BE
PROBABLE ONCE AGAIN. NOT MUCH OF A CHANGE WED AS BOTH THE SFC AND
UPPER LOW WILL MAKE LITTLE IF ANY PROGRESSION EAST.

AS WE HEAD INTO THE SECOND HALF OF THE WEEK THINGS BEGIN TO CLOUD
UP...NO PUN INTENDED. THE UPPER LOW THAT WAS OVER WY TODAY WILL BE
UNDER CUT BY A RETROGRADING RIDGE ABV OUR UPPER LOW. THE OLD NRN
UPPER LOW MAY THEN BEGIN TO OPEN UP AND DIVE SOUTH AS THE RIDGE
RETROGRADES FURTHER IF IT DIGS DEEP ENOUGH IT COULD HELP TO OPEN AND
THEN KICK OUR UPPER LOW OUT TO THE NE. THE BIGGEST DIFFERENCE IN THE
ECMWF AND GFS WITH THIS SCENARIO IS TIMING. WELL...LIKE I MENTIONED
EARLIER WITH A BLOCKING PATTERN THINGS TEND TO LEAN MORE TWRDS A
SLOWER SOLN AND THAT IS WHAT I WILL DO AND BASICALLY JUST STICK WITH
THE MEX GUI AT THIS TIME. /CAB/

AVIATION...
AREA REMAINS IN A PRECIPITATION MINIMUM EARLY THIS MORNING.
CURRENTLY VFR AT KMSY...MVFR AT KGPT AND KBTR...AND IFR AT KMCB.
EXPECT THAT KMSY WILL DROP DOWN WITH MVFR CIGS IN THE NEXT COUPLE OF
HOURS...WITH IFR TO LIFR CIGS AT THE OTHER 3 TERMINALS. BY MID
MORNING MVFR CONDITIONS SHOULD PREVAIL WITH TEMPO IFR CIGS/VSBYS IN
SHRA. MOST LIKELY TERMINAL TO EXPERIENCE THUNDER MIGHT BE
KBTR...WILL REASSESS THEIR THREAT BEFORE ISSUING 12Z TAF PACKAGE.
MOST PRECIPITATION SHOULD WIND DOWN BY 03Z MONDAY. WHEN 12Z PACKAGE
IS ISSUED...WILL LIKELY BE CARRYING MVFR TO IFR CONDITIONS FOR THE
06Z-12Z TIME FRAME FOR KMCB. 35

MARINE...
WINDS HAVE DEFINITELY ABATED COMPARED TO EARLIER IN THE
EVENING...WITH ALL GULF BUOYS IN THE AREA BELOW 10 KNOTS...AND SEAS
2-3 FEET. OTHER THAN THE USUAL EVENING INCREASE IN WINDS TO BETWEEN
10 AND 15 KNOTS NEAR THE MISSISSIPPI COASTLINE...EXPECT ALL SITES TO
REMAIN BELOW HEADLINE CRITERIA THROUGH MUCH OF THE WEEK. RELATIVELY
LIGHT ONSHORE FLOW SHOULD PREVAIL THROUGH THURSDAY...WITH WEAK
PRESSURE GRADIENTS OVER THE AREA. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  72  85  70 / 100  60  70  40
BTR  83  72  85  70 / 100  50  60  30
MSY  85  76  87  74 / 100  50  70  30
GPT  84  74  86  74 /  90  60  80  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 13, 11:01 AM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1101 AM CDT SUN SEP 13 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-141100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1101 AM CDT SUN SEP 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS AND WIDESPREAD
THROUGHOUT THE AFTERNOON. THE MAIN CONCERNS WILL BE PERIODS OF
VERY HEAVY RAINFALL THAT MAY CAUSE PONDING OF WATER IN LOW-LYING
AND POORLY DRAINED AREAS. OCCASIONAL LIGHTNING AND WIND GUSTS 20
TO 25 MPH WILL ACCOMPANY THE STORMS. ISOLATED TROPICAL FUNNEL
CLOUDS OR BRIEF TOUCH DOWN TORNADOES CAN NOT BE RULED OUT.
WATERSPOUTS ARE POSSIBLE OVER AREA WATERWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ABOVE NORMAL CHANCES OF THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
AT LEAST WEDNESDAY BEFORE DIMINISHING IN COVERAGE LATER IN THE
WEEK. THE MAIN CONCERNS WILL REMAIN LOCALLY HEAVY RAINFALL AND
POSSIBLE FLOODING. WATERSPOUTS WILL BE POSSIBLE UNDER MARINE
SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER IS NOT
ANTICIPATED...HOWEVER IF ANY HAZARDOUS WEATHER OCCURS PLEASE
RELAY REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING
5 0 4 5 2 2 7 3 3 0 OR 9 8 5 6 4 9 0 3 5 7.

24/RR

In the hours before

Local storm report, Sep 13, 8:25 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
825 AM CDT SUN SEP 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     WATER SPOUT      7 NE LAPLACE            30.14N 90.39W
09/12/2009                   GMZ530             LA   LAW ENFORCEMENT

            ST. JOHN SHERIFF OFFICE RELAYED REPORT OF WATER SPOUT
            OVER LAKE PONTCHARTRAIN. TIME ESTIMATED BASED ON RADAR.
            OFFICE OF EMERGENCY PREPAREDNESS WAS THE INITIAL SOURCE
            OF REPORT.

&&

MEFFERSO

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 1:14 PM CDTAreal Flood AdvisoryLIXPearl River, Walthall2 hr
Sep 13, 11:57 AM CDTSpecial Marine WarningLIX63 min
Sep 13, 12:06 PM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard3 hr
Sep 13, 12:18 PM CDTAreal Flood AdvisoryLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena, Saint Tammany, Tangipahoa and 1 more117 min
Sep 13, 12:33 PM CDTSpecial Marine WarningLIX57 min
Sep 13, 1:18 PM CDTSpecial Marine WarningLIX57 min
Sep 13, 1:43 PM CDTSpecial Marine WarningLIX62 min
Sep 13, 1:46 PM CDTSpecial Marine WarningLIX44 min
Sep 13, 2:21 PM CDTSpecial Marine WarningLIX36 min
Sep 13, 2:43 PM CDTSpecial Marine WarningLIX47 min
Sep 13, 2:59 PM CDTSpecial Marine WarningLIX46 min
Sep 13, 3:41 PM CDTSpecial Marine WarningLIX34 min
Sep 13, 4:25 PM CDTSpecial Marine WarningLIX50 min

Nearby

Tornado Warnings in Mississippi, 2009Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.